Missouri, 2005

Flash Flood in Missouri, June 10, 2005

June 10, 2005 · NWS EAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 10, 2:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 10, 2:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT FRI JUN 10 2005

.DISCUSSION...

MCV THAT WENT ACROSS SOUTHEAST KANSAS MANAGED TO START UP SOME
CONVECTION THIS AFTERNOON ACROSS THE FORECAST AREA. THE STRONGEST
WAS IN THE EASTERN CWA HERE THEY WERE ABLE TO DESTABILIZE UNDER GOOD
INSOLATION.  ONCE THIS ACTIVITY MOVES EAST...WE WAIT FOR THE NEXT
ROUND COMING OUT OF OKLAHOMA.  SOME CONCERN THAT THE CONVECTION OUT
WEST HAS INITIATED MUCH EARLIER THAN USUAL...WITH LESS EXPLOSIVE
INSTABILITY IN CENTRAL KANSAS THAN THE LAST SEVERAL DAYS.
NEVERTHELESS...SHOULD SEE CONVECTION CONTINUE TO MOVE NORTHEAST AND
MOST HEAVILY AFFECT NORTHWEST MISSOURI LATER TONIGHT.  SOME BUCKLING
IN THE FLOW WHICH ALONG WITH SLIGHT VEER TO THE LLVL JET...MAY TURN
CONVECTION MORE ENE AROUND MIDNIGHT OR SO.

NOT PLAYING IT CUTE WITH POPS THE REST OF THE WEEKEND.  UNSTABLE
AIRMASS CONTINUES...ALONG WITH OUTFLOW BOUNDARIES AND WEAK WAVES IN
SOUTHWEST FLOW.  UNTIL FRONT MAKES IT THROUGH...WILL CONTINUE TO SEE
AFTERNOON ACTIVITY.

CONVECTION WILL LINGER ON THROUGH MONDAY AS THE TROUGH...THAT HAD
BEEN DOMINATING THE ROCKY MOUNTAINS...EJECTS THROUGH THE NORTHERN
PLAINS. MODEL SOLUTIONS HAVE BEGUN TO CONVERGE...BUT THE PRECISE
TIMING IS STILL A BIT UNCERTAIN. ECMWF REMAINS THE SLOWEST MODEL
WHILE THE NAM IS THE QUICKEST...THE GFS/CANADIAN MODELS LANGUISH IN
BETWEEN. SHORTWAVE ENERGY PROGGED TO DROP INTO THE ROCKY MOUNTAIN
TROUGH THIS WEEKEND LOOKS SUFFICIENT TO WRAP UP INTO A CUTOFF
LOW...WHICH WOULD THEN BEGIN MOVING EAST UNDER A DEVELOPING
CONTINENTAL RIDGE. THIS SCENARIO IS CONSISTENT WITH WHAT THE MODELS
ARE ADVERTISING FOR NEXT WEEK. GIVEN THE CONVERGENCE OF THE MODEL
SOLUTIONS...BUT UNCERTAINTY IN THE INHIBITING STRENGTH OF THE EAST
COAST RIDGE...I HAVE GONE WITH A BLENDED SOLUTION. TO ACCOUNT FOR
THE SLOWER PROGRESS OF THE LOW...AND ASSOCIATED COLD FRONT...I HAVE
KEPT CHANCE POPS THROUGH MONDAY NIGHT. AS THE LOW MOVES EAST HIGH
PRESSURE WILL SLIDE IN BEHIND THE LOW CLEARING THE FORECAST OF ANY
PRECIPITATION FROM TUESDAY ON. TEMPERATURES WILL ALSO DROP A FEW
DEGREES...BUT GIVEN THE BROAD RIDGE...THEY ARE ONLY EXPECTED TO DROP
BACK TO AROUND SEASONALLY NORMAL VALUES.

LVQ/RC

&&

.PREV DISCUSSION...

340 AM...
MAIN FORECAST CONCERN CONTINUES TO BE FOCUSED ON PRECIPITATION
CHANCES THROUGH THE WEEKEND WITH ACTIVE SOUTHWEST FLOW PATTERN
REMAINING OVER THE AREA. WILL TREND TOWARD NAM SOLUTION AS IT HAS
BEST HANDLE ON CONVECTION THIS MORNING...AND SEEMS TO HANDLE REMNANT
BOUNDARIES AND MCVS BETTER THAN GFS.  EVEN WITH THAT SAID...HAVE
NOTICED OF LATE...EVEN THOUGH THE NAM MAY HAVE THE RIGHT IDEA ON THE
EVOLUTION OF THE STORM COMPLEXES...ITS LOCATION MAY STILL BE
SIGNIFICANTLY OFF...SO CONFIDENCE IS STILL NOT VERY HIGH ON THIS
FORECAST.

ONGOING CONVECTION THIS MORNING WILL BE LEAVING SEVERAL MINOR UPPER
WAVES AND MCVS ACROSS SOUTHEAST NEBRASKA...THROUGH KANSAS AND INTO
OKLAHOMA.  BUT NAM DAMPENS THESE WAVES OUT THIS AFTERNOON AS
STRONGER SHORT WAVE CURRENTLY SEEN ON WV IMAGERY IN 4 CORNERS
AREA...TREKS INTO HIGH PLAINS THIS EVENING. MODELS IN FAIRLY GOOD
AGREEMENT ON THE MAIN SURFACE BOUNDARY SETTING UP ACROSS SOUTHEAST
NEBRASKA INTO THE TEXAS PANHANDLE THIS EVENING...WITH LOW LEVEL JET
RAPIDLY PICKING UP THIS EVENING ACROSS CENTRAL AND EASTERN KANSAS.
CURRENT THINKING IS HEAVIEST RAIN TONIGHT WILL BE MAINLY WEST OF THE
FORECAST AREA...ALTHOUGH WITH THE SURFACE BOUNDARY SO CLOSE TO
NORTHWEST MISSOURI AND NORTHEAST KANSAS...THAT AREA MAY SEE SOME OF
THE VERY HEAVY RAIN THAT IS EXPECTED TO DEVELOP ALONG THE BOUNDARY.
CONVECTION THIS MORNING MAY MUDDY THE PICTURE A BIT AS TO WHERE
EXACTLY THE MAIN SURFACE BOUNDARY WILL SET UP.  WILL HOLD OFF ON ANY
FLOOD WATCH AT THIS POINT...AND GIVE THE DAY SHIFT A CHANCE TO SEE
WHERE BOUNDARIES AND THE MAIN MOISTURE AXIS IS GOING TO SET UP LATER
TODAY.  PLUS RAIN THIS MORNING WILL FURTHER SATURATE THE
GROUND...WHICH WILL LIKELY REDUCE FLOOD GUIDANCE NUMBERS THIS
MORNING...SO IT MAY NOT TAKE THAT MUCH HEAVY RAIN TO CAUSE A
PROBLEM.  WATCH MAY BE NEEDED OVER MORE OF THE FORECAST AREA THAN
WHAT CONVENTIONAL WISDOM WOULD SUGGEST.

AREA MAY SEE A BIT OF A BREAK ON SATURDAY NIGHT AS WEAK RIDGING
PUSHES UP AHEAD OF NEXT SHORT WAVE DIVING INTO SOUTHWEST PART OF
COUNTRY. THIS WAVE SHOULD BE MOVING TOWARD AREA ON SUNDAY
NIGHT...AND APPEARS TO HAVE A BETTER POTENTIAL FOR A WIDESPREAD
SEVERE EVENT FOR THE FORECAST AREA...SO WILL HAVE TO BE WATCHED.

REGARDING TEMPERATURES...WITH THE PERIODS OF RAIN AND DEBRIS
CLOUDINESS EXPECTED...WILL LIMIT HIGHS TO THE 80S FOR NOW.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 10, 11:59 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT FRI JUN 10 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
1259 PM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS THE
OUTLOOK AREA. A FEW OF THE STRONGEST STORMS HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS. THE STRONGEST STORMS SHOULD BE LOCATED SOUTH
AND EAST OF A LINE FROM PLEASANT HILL TO KIRKSVILLE.

A MORE ORGANIZED AREA OF THUNDERSTORMS IS EXPECTED TO FORM
THIS EVENING ALONG A FRONTAL BOUNDARY IN KANSAS AND MOVE INTO MISSOURI
OVERNIGHT TONIGHT. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING
DAMAGING WINDS AND HAIL.

HEAVY RAINFALL WILL ALSO BE A CONCERN. AT THIS TIME THE MOST LIKELY
AREA TO SEE HEAVY RAINS TONIGHT WILL BE ACROSS NORTHEAST KANSAS AND
INTO NORTHWEST MISSOURI...BUT WITH THE ALREADY VERY WET GROUND...ANY
LOCATION THAT RECEIVES A PERIOD OF HEAVY RAINFALL TONIGHT MAY SEE
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COMPLEX OF STORMS THAT IS EXPECTED OVERNIGHT TONIGHT SHOULD BE
LIFTING NORTHEAST OUT OF THE OUTLOOK AREA DURING THE DAY ON SATURDAY.
THERE WILL BE A CHANCE OF MORE THUNDERSTORM DEVELOPMENT SATURDAY
NIGHT...BUT THE BETTER CHANCE OF THUNDERSTORMS WILL COME SUNDAY NIGHT
AS A STRONGER UPPER LEVEL WEATHER DISTURBANCE APPROACHES THE REGION.
SEVERE STORMS MAY OCCUR WITH THIS SYSTEM WITH DAMAGING WINDS...HAIL
AND EVEN TORNADOES.

FLOODING WILL CONTINUE TO BE A CONCERN AS THE STORMS WILL BE CAPABLE
OF PRODUCING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AGAIN
ON SATURDAY...AND SUNDAY NIGHT.

27

In the hours before

Special weather statement, Jun 10, 12:54 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
154 PM CDT FRI JUN 10 2005

MOZ039-044>046-101930-
COOPER-JOHNSON-PETTIS-SALINE-
154 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN JOHNSON...NORTHWESTERN
COOPER...PETTIS AND SOUTHERN SALINE COUNTIES...

AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DRESDEN...OR 7 MILES NORTHWEST OF SEDALIA...
MOVING NORTHEAST AT 45 MPH.

THIS STORM WILL BE...
  NEAR HUGHESVILLE BY 200 PM CDT.
  NEAR LONGWOOD BY 205 PM CDT.
  NEAR NAPTON BY 225 PM CDT.

NICKEL SIZED HAIL AND WINDS TO AROUND 55 MPH HAVE ALREADY BEEN
REPORTED WITH THIS STORM 3 MILES SOUTH OF LE MONTE.

CUTTER
Local storm report, Jun 10, 12:58 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
158 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             GREEN RIDGE             38.62N 93.41W
06/10/2005  0.88 INCH        PETTIS             MO   EMERGENCY MNGR

            NICKEL SIZE HAIL AND WINDS OF 57 MPH REPORTED IN THE CITY
            OF GREEN RIDGE, MISSOURI.

&&

KB
Local storm report, Jun 10, 1:10 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
210 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     BLIZZARD         4 E LA MONTE            38.77N 93.35W
06/10/2005                   PETTIS             MO   EMERGENCY MNGR

            66 MPH WIND GUST REPORTED

0208 PM     NON-TSTM WND GST 4 E LA MONTE            38.77N 93.35W
06/10/2005  0 MPH            PETTIS             MO   EMERGENCY MNGR

            WIND GUST 72MPH 3-4 MILES EAST OF LAMONTE

&&

KB
Local storm report, Jun 10, 1:17 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
217 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     4 E LA MONTE            38.77N 93.35W
06/10/2005  66 MPH           PETTIS             MO   EMERGENCY MNGR

            66 MPH WIND GUST REPORTED

0208 PM     TSTM WND GST     4 E LA MONTE            38.77N 93.35W
06/10/2005  72 MPH           PETTIS             MO   EMERGENCY MNGR

            WIND GUST 72MPH 3-4 MILES EAST OF LAMONTE

&&

MJM
Local storm report, Jun 10, 1:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     HUGHESVILLE             38.84N 93.30W
06/10/2005                   PETTIS             MO   EMERGENCY MNGR

            8 INCH DIAMETER TREE BROKEN OFF

&&

MJM
Special weather statement, Jun 10, 1:50 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 PM CDT FRI JUN 10 2005

MOZ021-029-030-037-102045-
CLAY-CLINTON-JACKSON-RAY-
250 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ALERT FOR CLAY...NORTHERN JACKSON...SOUTHERN
CLINTON AND WESTERN RAY COUNTIES...

AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR INDEPENDENCE...OR 9 MILES EAST OF KANSAS
CITY...MOVING NORTH AT 30 MPH.

THIS STORM WILL BE...
  NEAR LIBERTY BY 300 PM CDT.
  NEAR MISSOURI CITY BY 305 PM CDT.
  NEAR MOSBY BY 310 PM CDT.
  NEAR KEARNEY BY 320 PM CDT.
  NEAR HOLT BY 330 PM CDT.

TORRENTIAL RAINFALL AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

SF

The radar

The Pleasant Hill radar (KEAX), 131 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chariton

When
June 10, 3:00 PM CST to 6:00 PM CST
Where
Chariton County, 3 mi NW of Mendon
Reported by
LAW ENFORCEMENT
Coordinates
39.633, -93.183

Water flooded several county roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459510.